Carvedelol and Hearing Loss

#1

Can Carvedelol cause significant hearing loss? I have seen a recent study indicating that it does. If so, is the loss permanent or can it be reversed? I have been taking it for many years.

George

0 Likes

#2

I found one small study that showed an association that was statistically significant. (note there’s a difference between being signficant and statistically significant) Personally I wouldn’t worry about it. However if you’re concerned, you could ask your doctor if there’s another beta blocker that you could replace it with. If you’ve got congestive heart failure, carvedilol is really the preferred drug. Again, I personally wouldn’t concern myself with it as 1) it was a small study 2) It’s only one study. Stuff like this is found all the time and usually amounts to nothing.

0 Likes

#3

Was it causal or just correlated? Because I could certainly see congestive heart failure being the causal factor for both Carvedelol and hearing loss.

0 Likes

#4

Here’s the link to the abstract. Carvedilol
I haven’t read the full article, but it just seemed like a correlation study to me. It may actually pan out over time, but I don’t think there’s enough evidence to get excited about at this time.

0 Likes

#5

They had other beta blockers to compare it to though. Hard to say from just the abstract.

0 Likes

#6

I don’t have congestive heart failure; just two stents in my LAD…

0 Likes

#7

I am not current on the latest thoughts on treating CAD (coronary artery disease) Back when I was working with patients, beta blockers were standard treatment for pretty much anybody with CAD and carvedilol was thought to be the best one. I’ve seen some stuff suggesting that beta blockers are not necessary in stable, symptom free CAD. However, my own leanings are to leave well enough alone and I certainly wouldn’t make any changes without working with your doctor. Stopping a beta blocker could actually cause a heart attack.

1 Like

#8

I brought this to my cardiologist today; he hadn’t heard of this effect, but he said that in this business nothing surprises him anymore Hew is part of a very large practice and he is going to pass this around to some of the other staff to determine if they have encountered this. Meanwhile, we are leaving everything in my rx protocol unchanged.

George

1 Like

#9

One additional point. Carvedelol is both an alpha and a beta blocker. As a beta blocker Carvedelol stands alone in affecting the nerves of the brain. Therefore my cardio says that it is entirely plausible that it affects the auditory nerves with resultant hearing loss. He hasn’t heard of it happening but he is going to ask around the large hospital-based practice in which he works.

George

0 Likes

#10

It’s combo alpha/beta blocker effect is thought to contribute to it’s benefit for the heart. Not quite sure what to make of nerves of the brain comment. Other beta blockers do cross the blood/brain barrier. Dkd find this Neuroprotective effects of carvedilol, a new antihypertensive agent, in cultured rat cerebellar neurons and in gerbil global brain ischemia. - PubMed - NCBI which shows a potential benefit for the brain. I’m impressed with the care your cardiologist is taking.

0 Likes

#11

MDB: I found one small study that showed an association that was statistically significant. (note there’s a difference between being significant and statistically significant) Personally I wouldn’t worry about it. However if you’re concerned, you could ask your doctor if there’s another beta blocker that you could replace it with. If you’ve got congestive heart failure, carvedilol is really the preferred drug. Again, I personally wouldn’t concern myself with it as 1) it was a small study 2) It’s only one study. Stuff like this is found all the time and usually amounts to nothing.

Even the abstract is confusing, because it says early on that “Carvedilol was significantly associated with hearing loss. Other beta-blockers including metoprolol and atenolol showed no association with hearing loss.” That wording (“significantly associated”) is research-speak to mean that there was a statistical association that is unlikely a random relationship. BUT… as MDB is suggesting… the relationship may be relatively minor, meaning that there may be only a small increase in the risk or degree of hearing loss related to use of this medication.

I’ve seen screaming headlines for medical studies in mainstream media for something that increases risk by 3%. Well… you know… if you need the drug for congestive heart failure, with a small increase in risk for hearing problems, which could mean either a minor increased risk of hearing loss, or an increased risk of minor hearing loss, maybe that’s a risk you take. To even understand what the risk actually is, you have to see what they actually found and how they got there. This abstract doesn’t say, and we can’t see more about the study without, probably, an expensive payment to the journal.

So farther down in the one-paragraph study abstract, it phrases the issue differently. It says there: “Chronic use of carvedilol was associated with significant hearing loss.” That has a completely different meaning in research-speak, because it’s suggesting that the risk of significant hearing loss is not minor. But it’s very sloppy writing and editing to have this contradiction in the same abstract, which would make many doctors want to take a closer look at the research methodology to see if a strong warning about hearing loss is justified. And it’s sloppy, sloppy, sloppy to not specify the level of loss observed even in the abstract. I’m suspicious of this study.

Generally speaking, clinicians are cautioned not to use abstracts only to make medical practice decisions, because a more careful reading of the study may clarify that there is reduced cause for concern.

Neville: Was it causal or just correlated? Because I could certainly see congestive heart failure being the causal factor for both Carvedelol and hearing loss."

It was a correlational study, which as Neville understands, means it has less importance than a causal study. They ran a lot of data, and this was the one conclusion they came up with. Approached that way, there is some degree of chance that another study would not find the same result, because if researchers run enough statistical correlations, they will find one that sticks to meet the test of “statistical significance,” but it may indeed be a random and not a real, or really important, variation. Researchers are under a lot of academic career pressure to find something when they do a study. Sometimes there’s noise about nothing of real concern that comes out of research that doesn’t hold up when others test the relationship.

Talk about it with your cardiologist. If the cardio doc feels that there may be cause for concern about hearing loss that outweighs the risk of changing beta blockers to metoprolol or atenolol, then you may want to make the change. But the smarter choice may be to stay with the drug you have, because it may give you the best chance for good overall health going forward.

1 Like

#12

I am one of the “unlucky” ones, having taken carvedilol for 5 months, and just two days after upping my dose to 25 mg twice a day (per cardiologist’s direction), LOST MY HEARING in one ear. When my doctor realized what had happened, he had me reduce the dosage to try to get the hearing back, but three days later…very little hearing has returned in that ear. I was not warned about possible hearing loss from carvedilol, but considering my cardiomyopathy (heart failure) requires this medication to possibly live longer than the average 5-10 years, I am still taking it. Yes, it sucks to lose my hearing, but dying at age 66 sucks worse!!
Note: PAY ATTENTION to this relatively “small” study. It is TRUE AND VERY POSSIBLE.

Blockquote

0 Likes

#13

I’m very sorry for your misfortune, but you don’t really “know” that it was the carvedilol. It’s really tough to sort this stuff out. I’m guessing you also take furosemide (lasix) and it is also associated with hearing loss. I still haven’t seen the full article (don’t feel like paying $54 to read it) but I’ve looked at side effects that were reported during trials and hearing loss was not listed, which means it occurred in less than 1% of the participants. I’d fully agree that hearing loss is possible if you’re taking carvedilol, but it’s also quite possible if you’re not.

0 Likes